Alert archive / North Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Raleigh, NC

August 22, 2019Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 22, 2019, 3:21 PM EDT for Forsyth County, North Carolina. It was in force for 69 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2019, 3:21 PM EDT (19:21 UTC)
Expired
Aug 22, 2019, 4:30 PM EDT
In force
69 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:47 PM EDTTSTM WND DMG1 E Clemmons, NCTREE DOWN AT THE 4000 BLOCK OF HAMPTON RD.
Aug 22, 4:04 PM EDTTSTM WND DMG5 Ene Midway, NCTREE DOWN ON LYNNHAVEN PARK DR OFF FRIENDSHIP-LEDFORD RD.
Aug 22, 4:06 PM EDTTSTM WND DMG1 Nnw Walkertown, NCTREE DOWN AT THE 5800 BLOCK OF WALNUT COVE RD.
Aug 22, 4:06 PM EDTTSTM WND DMG1 Sse Walkertown, NCTREE DOWN AT DARROW RD AND WALKERTOWN-GUTHRIE RD.
Aug 22, 4:06 PM EDTTSTM WND DMG4 Nnw Walkertown, NCTREE DOWN AT THE 7000 BLOCK OF WALNUT COVE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WWUS82 KRAH 221921
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
321 PM EDT Thu Aug 22 2019
 
NCZ021-038-222030-
Forsyth NC-Davidson NC-
321 PM EDT Thu Aug 22 2019

...A LINE OF STRONG THUNDERSTORMS... AND RAIN-COOLED AIR AND 
ASSOCIATED STRONG WIND GUSTS WELL AHEAD OF PRECIPITATION... WILL 
AFFECT FORSYTH AND NORTHERN DAVIDSON COUNTIES UNTIL 430 PM EDT...

At 319 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from King to 6 miles northwest
of Mocksville. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Winston-Salem, Lexington, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Walkertown, Rural Hall and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

&&

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3625 8004 3607 8004 3595 8009 3579 8024
      3574 8046 3583 8049 3584 8039 3587 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1919Z 266DEG 16KT 3629 8037 3597 8062 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 22, 2:55 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 22, 2:55 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
255 PM EDT Thu Aug 22 2019

.SYNOPSIS...
Bermuda high pressure will remain in control of our weather
conditions into Friday. A cold front will move south across the
region Friday night and Saturday, bringing a good chance of
thunderstorms. The front will then bring cooler and cloudy
conditions for the weekend.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 250 PM Thursday...

Plentiful sunshine throughout the morning/mid afternoon hours has
allowed for ample heating and destabilization to occur across just
about all of central NC. RAP analysis shows SB CAPE values ranging
from 3500 J/KG (West) to 4500 J/KG (East) with additional
destabilization likely over the next few hours. Convective
initiation is ongoing across much of the area, especially along an
old MCS outflow boundary, now progressing east of the Blue Ridge and
through the Foothills. Out ahead of the primary band of storms,
additional convection has fired along a remnant outflow boundary
situated along/just north of the US-64 corridor across the western
Piedmont, in the vicinity of the lee side trough. Convective
coverage and intensity will likely increase over the next few hours,
especially as the more organized band of storms progress east into
the Triad region (likely between 3 - 6pm) and eventually the
Triangle (4 to 8pm) before continuing into the eastern Coastal
Plain. These areas, especially toward the northern Piedmont zones,
will be better suited for a possible damaging wind gust threat.
Here, DCAPEs range in the 1100 - 1300 with slightly lower values as
you progress south. PWAT values in the 1.6 to 2.1 inch range (Higher
east) will also support some very heavy rainfall embedded with these
storms, keeping a low end urban and small stream flood threat
active, especially with a 20 - 25kt storm motion. Storms will likely
continue into the overnight hours, becoming elevated and feeding off
of residual ML CAPE which should remain impressively high,
especially east of the Triangle, until areas get worked over.
Coverage should diminish after midnight, allowing skies to clear and
patchy fog/stratus to develop, primarily in vicinity of large water
bodies in areas that see appreciable rain Thursday evening.
Overnight lows will settle into the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 210 AM Thursday...

Strong to severe thunderstorms expected Friday afternoon and
evening.

Showers and thunderstorms should be ongoing over portions WVA and VA
associated with the outflows and disturbances aloft early Friday.
Our region should be mainly cloud free with the exception of some
very early morning stratus and some residual high cirrus. Otherwise,
partly sunny skies will result in strong heating Friday. This will
lead to strong heating of the very moist boundary layer that will be
in place out ahead of the convection and the approaching front. As
highs warm into the upper 80s to lower 90s, PW's will be 2-2.25
inches, and resultant MLCAPES should again reach over 2000 J/KG.
Clusters of thunderstorms are expected to develop/spread ESE off the
Blue Ridge and into the Piedmont during the day. As the front drops
slowly southward toward the region late in the day and during the
evening, additional convection is expected. The shear is again
expected to be weak, thus wet microbursts and damaging wind gusts
will be the primary hazards as these storms work through the region.

Clusters of showers and thunderstorms should continue into the night
as the front and outflows slowly move SE. The Southern Piedmont east
to the Sandhills and SE Piedmont, Coastal Plain will have the
highest POP for Friday night, with convection likely diminishing in
the NW-N Piedmont overnight. Lows 65-70 north, and lower 70s south.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 255 PM Thursday...

Extended portion of the forecast remains relatively on-track, with
uncertainty remaining high, especially early next week. Have
adjusted POPs slightly upward Sun - Tue as the front lingers/drifts
north and hints of some tropical/sub-tropical influences begin to
appear. Models continue to trend wildly with these features, so
thought it best to linger CHC/SCHC POPs into the middle of next
week, with a gradual warming trend likely.

Previous valid discussion...

Meanwhile, it's worth noting as mentioned in the latest TWOAT, the
trough of low pressure located over the central Bahamas is progged
by several models, including the latest ECMWF, to lift north and
merge with the aforementioned cold front remnants off the SE coast
on Sunday.  Fortunately these models keep any low pres development
well off the coast, but should this happen, central NC may actually
benefit from this pattern by way of increased N/NE flow which would
advect drier air into our area from the north.  On the other hand, a
front that stalls closer to the immediate coast would warrant PoPs
across our eastern zones for Sunday. But the trends have tended to
favor the drier option.  Finally, such vigorous NE flow would keep
temps below normal for daytime highs.

That system will exit to our NE on Monday, with mainly dry weather
continuing for our area.  The next short wave will then approach
from the west Monday night and Tuesday, with climo or higher PoPs
needed for Tuesday and perhaps into Wednesday with the passage of
this short wave.

&&

.AVIATION /17Z THURSDAY THROUGH WEDNESDAY/
...As of 100 PM Thursday...

24 hour TAF period: VFR conditions continue to remain dominant
across central NC. This trend should continue through the early
portion of the afternoon/evening hours, with deteriorating
conditions (periods of IFR/MVFR) possible with thunderstorm
development. Timing of evening convection has been a bit difficult
to pinpoint, but expecting to see a general NW to SE movement with
any multicellular clusters that do form. Thus, have introduced VCTS
along with TSRA tempo groups across the Triad terminals (KINT, KGSO)
between 21z/5pm and 02z/10pm, with an hour or so delay as you head
east. Can't rule out some isolated airmass storm development out
ahead of this main line, but will account for that with amendments
as needed. Any storms that do impact terminals will result in
periods of reduced visibilities, ceilings, and gusty winds up to
40kts. Tonight, storm coverage diminishes from west to east, leading
to steadily clearing skies. Can't rule out some patchy fog/stratus
formation, especially in areas that see appreciable rainfall
Thursday evening.

Looking ahead: Beyond 18z/Friday through Wednesday... Showers and
thunderstorms are expected to develop Friday across northern NC
early in the afternoon before dispensing across the area into Friday
night. Sub-VFR CIGs/VSBYs will be common with any storms that do
impact terminals. A cold front is set to pass through the region
Friday night into Saturday, introducing widespread SUB-VFR
conditions that could linger much of the weekend, especially across
the southern terminals. Can't rule out some brief breaks in the
CIGs/VSBYs late Saturday/Sunday across the northern terminals, but
expecting deteriorating conditions once again as the front lifts
back north into the first half of next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...JJM
SHORT TERM...Badgett
LONG TERM...JJM/np
AVIATION...JJM
Hazardous weather outlook, Aug 22, 4:47 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
447 AM EDT Thu Aug 22 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
447 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon into the
evening. Damaging wind will be the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will become numerous Friday afternoon into
Friday night. Some of the thunderstorms may become severe and produce
damaging wind. Locally heavy rain may produce flooding in urban and
flood prone areas. Flash flooding is possible, especially in urban
areas.

In the hours before

Special weather statement, Aug 22, 1:34 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
134 PM EDT Thu Aug 22 2019

NCZ023-039-040-221830-
Chatham NC-Alamance NC-Randolph NC-
134 PM EDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALAMANCE...EAST
CENTRAL RANDOLPH AND NORTHWESTERN CHATHAM COUNTIES UNTIL 230 PM
EDT...

At 134 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Siler City, moving east at 10 mph.

Pea size hail, heavy rainfall, and wind gusts up to 40 mph will be
possible with this storm.

Locations impacted include...
Siler City, Liberty, Ramseur, Franklinville and Staley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 7968 3577 7973 3595 7946 3569 7936
TIME...MOT...LOC 1734Z 249DEG 9KT 3575 7962

MORROW
Special weather statement, Aug 22, 2:29 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
229 PM EDT Thu Aug 22 2019

NCZ008-023>026-039>041-221930-
Chatham NC-Franklin NC-Durham NC-Alamance NC-Randolph NC-Wake NC-
Granville NC-Orange NC-
229 PM EDT Thu Aug 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALAMANCE...
SOUTHERN ORANGE...SOUTHERN GRANVILLE...RANDOLPH...WAKE...CHATHAM...
DURHAM AND FRANKLIN COUNTIES UNTIL 330 PM EDT...

At 227 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles south of Creedmoor
to near Pittsboro to near Asheboro. Movement was east at 5 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Asheboro, Hillsborough,
Creedmoor, Randleman, Pittsboro and Louisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways. Drivers are urged to slow down and use
extra caution to avoid hydroplaning.

If on or near Jordan Lake or Falls Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3607 7810 3582 7826 3571 7847 3552 7871
      3558 7891 3552 7897 3563 7912 3553 7927
      3556 7929 3552 7935 3552 7955 3565 7996
      3592 7993 3590 7954 3596 7954 3618 7851
TIME...MOT...LOC 1827Z 276DEG 6KT 3603 7868 3574 7923 3576 7983

10
Special weather statement, Aug 22, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
321 PM EDT Thu Aug 22 2019

NCZ021-038-222030-
Forsyth NC-Davidson NC-
321 PM EDT Thu Aug 22 2019

...A LINE OF STRONG THUNDERSTORMS... AND RAIN-COOLED AIR AND
ASSOCIATED STRONG WIND GUSTS WELL AHEAD OF PRECIPITATION... WILL
AFFECT FORSYTH AND NORTHERN DAVIDSON COUNTIES UNTIL 430 PM EDT...

At 319 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from King to 6 miles northwest
of Mocksville. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Winston-Salem, Lexington, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Walkertown, Rural Hall and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

&&

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3625 8004 3607 8004 3595 8009 3579 8024
      3574 8046 3583 8049 3584 8039 3587 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1919Z 266DEG 16KT 3629 8037 3597 8062

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:49 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Moore, Sampson and 2 more71 min
Aug 22, 1:27 AM EDTSpecial Weather StatementRAHGranville, Person63 min
Aug 22, 2:03 AM EDTSpecial Weather StatementRAHVance, Warren57 min
Aug 22, 1:34 PM EDTSpecial Weather StatementRAHRandolph56 min
Aug 22, 2:29 PM EDTSpecial Weather StatementRAHChatham, Durham, Franklin, Randolph, Wake61 min
Aug 22, 2:42 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Randolph20 min
Aug 22, 3:07 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake38 min
Aug 22, 3:31 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth59 min
Aug 22, 3:40 PM EDTSpecial Weather StatementRAHFranklin, Wake65 min
Aug 22, 4:06 PM EDTSevere Thunderstorm WarningRAHGuilford53 min
Aug 22, 4:21 PM EDTSpecial Weather StatementRAHHalifax54 min
Aug 22, 4:34 PM EDTSpecial Weather StatementRAHDavidson56 min
Aug 22, 4:37 PM EDTSpecial Weather StatementRAHCumberland38 min
Aug 22, 4:39 PM EDTSevere Thunderstorm WarningRAHAlamance, Davidson, Guilford, Randolph51 min
Aug 22, 4:54 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash66 min
Aug 22, 5:10 PM EDTSpecial Weather StatementRAHDavidson65 min
Aug 22, 5:33 PM EDTSpecial Weather StatementRAHWake42 min
Aug 22, 5:37 PM EDTSpecial Weather StatementRAHAlamance, Durham, Granville, Orange, Person, Randolph53 min
Aug 22, 5:44 PM EDTSpecial Weather StatementRAHBladen61 min
Aug 22, 6:22 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Montgomery, Moore, Randolph, Richmond68 min
Aug 22, 6:40 PM EDTSpecial Weather StatementRAHWayne35 min
Aug 22, 6:51 PM EDTSpecial Weather StatementRAHWake39 min
Aug 22, 6:53 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake82 min
Aug 22, 7:28 PM EDTSevere Thunderstorm WarningRAHChatham, Lee19 min
Aug 22, 7:32 PM EDTSpecial Weather StatementRAHNash58 min

Nearby

Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.